• 1. Stanton ME, Legendre AM. Effects of cyclophosphamide in dogs and cats. J Am Vet Med Assoc 1986; 188: 13191322.

  • 2. Lana S, U'Ren L & Plaza S, et al. Continuous low-dose oral chemotherapy for adjuvant therapy of splenic hemangiosarcoma in dogs. J Vet Intern Med 2007; 21: 764769.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 3. Elmslie RE, Glawe P, Dow SW. Metronomic therapy with cyclophosphamide and piroxicam effectively delays tumor recurrence in dogs with incompletely resected soft tissue sarcomas. J Vet Intern Med 2008; 22: 13731379.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 4. Frimberger AE, Moore AS & Rassnick KM, et al. A combination chemotherapy protocol with dose intensification and autologous bone marrow transplant (VELCAP-HDC) for canine lymphoma. J Vet Intern Med 2006; 20: 355364.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 5. Plumb DM. Plumb's veterinary drug handbook. 7th ed. Ames, Iowa: Blackwell Publishing Professional, 2011.

  • 6. Lane AE, Chan MJ, Wyatt KM. Use of recombinant human granulocyte colony stimulating factor prior to autologous bone marrow transplantation in dogs with lymphoma. Am J Vet Res 2012; 73: 894899.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 7. Lothrop CD Jr, Warren DJ & Souza LM, et al. Correction of canine cyclic hematopoiesis with recombinant human granulocyte colony-stimulating factor. Blood 1988; 72: 13241328.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 8. Rodgers RP & Levin J. A critical reappraisal of the bleeding time. Semin Thromb Hemost 1990; 16: 120.

  • 9. De Caterina R, Lanza M & Manca G, et al. Bleeding time and bleeding: an analysis of the relationship of the bleeding time test with parameters of surgical bleeding. Blood 1994; 84: 33633370.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 10. Abrams-Ogg AC. Triggers for prophylactic use of platelet transfusions and optimal platelet dosing in thrombocytopenic dogs and cats. Vet Clin North Am Small Anim Pract 2003; 33: 14011418.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 11. Valeri CR, Khuri S & Ragno G. Nonsurgical bleeding diatheses in anemic thrombocytopenic patients: role of temperature, red blood cells, platelets, and plasma clotting proteins. Transfusion 2007; 47: 206S248S.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 12. Cox PJ. Cyclophosphamide cystitis-identification of acrolein as the causative agent. Biochem Pharmacol 1979; 28: 20452049.

  • 13. Gaeta R, Brown D & Cohen R, et al. Risk factors for development of sterile haemorrhagic cystitis in canine lymphoma patients receiving oral cyclophosphamide: a case-control study [published online ahead of print Oct 19, 2012]. Vet Comp Oncol doi:10.1111/vco.12009.

    • Search Google Scholar
    • Export Citation
  • 14. Charney SC, Bergman PJ & Hohenhaus AE, et al. Risk factors for sterile hemorrhagic cystitis in dogs with lymphoma receiving cyclophosphamide with or without concurrent administration of furosemide: 216 cases (1990–1996). J Am Vet Med Assoc 2003; 222: 13881393.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 15. Brade WP, Herdrich K & Varini M. Ifosfamide—pharmacology, safety and therapeutic potential. Cancer Treat Rev 1985; 12: 147.

  • 16. Sarosy G. Ifosphamide—pharmacologic overview. Semin Oncol 1989; 16: 28.

  • 17. Goren MP, Houle JM & Bush DA, et al. Similar bioavailability of single-dose oral and intravenous mesna in the blood and urine of healthy human subjects. Clin Cancer Res 1998; 4: 23132320.

    • Search Google Scholar
    • Export Citation
  • 18. Marin MP, Samson RJL, Evangeline RJ. Hemorrhagic cystitis in a dog. Can Vet J 1996; 37: 240.

  • 19. Wimpole JA, Vogelnest LJ & Krockenberger MB, et al. Fatal cyclophosphamide dosing causing sterile haemorrhagic cystitis and panleucopaenia in a dog. Aust Vet Pract 2010; 40: 148153.

    • Search Google Scholar
    • Export Citation
  • 20. Tennessee Board of Pharmacy. Rules of the Tennessee Board of Pharmacy. Feb 2009 (revised). Available at: www.tn.gov/sos/rules/1140/1140-03.20090207.pdf. Accessed Nov 18, 2013.

    • Search Google Scholar
    • Export Citation
  • 21. Flynn EA, Dorris NT & Holman GT, et al. Medication dispensing errors in community pharmacies: a nationwide study, in Proceedings. Hum Factors Ergon Soc 46th Annu Meet 2002; 14481451.

    • Search Google Scholar
    • Export Citation
  • 22. Kohn LT, Corrigan JM, Donaldson MS, eds. To err is human: building a safer health system. Washington, DC: National Academy Press, 2000.

Advertisement

Cyclophosphamide intoxication because of pharmacy error in two dogs

Jennifer E. WellsDepartment of Small Animal Clinical Sciences, College of Veterinary Medicine, University of Tennessee, Knoxville, TN 37996.

Search for other papers by Jennifer E. Wells in
Current site
Google Scholar
PubMed
Close
 DVM
,
Bethany R. SabatinoDepartment of Small Animal Clinical Sciences, College of Veterinary Medicine, University of Tennessee, Knoxville, TN 37996.

Search for other papers by Bethany R. Sabatino in
Current site
Google Scholar
PubMed
Close
 DVM
, and
Jacqueline C. WhittemoreDepartment of Small Animal Clinical Sciences, College of Veterinary Medicine, University of Tennessee, Knoxville, TN 37996.

Search for other papers by Jacqueline C. Whittemore in
Current site
Google Scholar
PubMed
Close
 DVM, PhD

Abstract

Case Description—An 8-year-old spayed female Yorkshire Terrier and 5-year-old castrated male West Highland White Terrier were evaluated because of cyclophosphamide intoxication subsequent to pharmacy error. Both dogs received cumulative doses of approximately 1,080 mg of cyclophosphamide/m2 after cyclophosphamide was erroneously dispensed instead of cyclosporine by different pharmacies.

Clinical Findings—Both dogs became lethargic, and 1 dog also had anorexia, vomiting, and diarrhea within 2 days after initiation of cyclophosphamide administration. The other dog developed anorexia on the seventh day after initiation of cyclophosphamide administration. The dogs were evaluated by their primary-care veterinarians 9 and 11 days after administration of the first dose of cyclophosphamide, and both had severe leukopenia and thrombocytopenia.

Treatment and Outcome—One dog was treated on an outpatient basis with broad-spectrum antimicrobials, granulocyte colony-stimulating factor, and an appetite stimulant. The other dog was more severely affected and was hospitalized for 7 days, during which it was treated with broad-spectrum antimicrobials, gastroprotectants, granulocyte colony-stimulating factor, and cryopreserved platelet and packed RBC transfusions. Both dogs fully recovered after treatment.

Clinical Relevance—This was the first report of survival for dogs with inadvertent prolonged cyclophosphamide intoxication subsequent to pharmacy error. Although the 2 dogs had similar clinical signs and clinicopathologic findings, the severity of disease and treatment required differed for each dog. Dogs can recover from prolonged cyclophosphamide intoxication provided appropriate supportive care is administered.

Abstract

Case Description—An 8-year-old spayed female Yorkshire Terrier and 5-year-old castrated male West Highland White Terrier were evaluated because of cyclophosphamide intoxication subsequent to pharmacy error. Both dogs received cumulative doses of approximately 1,080 mg of cyclophosphamide/m2 after cyclophosphamide was erroneously dispensed instead of cyclosporine by different pharmacies.

Clinical Findings—Both dogs became lethargic, and 1 dog also had anorexia, vomiting, and diarrhea within 2 days after initiation of cyclophosphamide administration. The other dog developed anorexia on the seventh day after initiation of cyclophosphamide administration. The dogs were evaluated by their primary-care veterinarians 9 and 11 days after administration of the first dose of cyclophosphamide, and both had severe leukopenia and thrombocytopenia.

Treatment and Outcome—One dog was treated on an outpatient basis with broad-spectrum antimicrobials, granulocyte colony-stimulating factor, and an appetite stimulant. The other dog was more severely affected and was hospitalized for 7 days, during which it was treated with broad-spectrum antimicrobials, gastroprotectants, granulocyte colony-stimulating factor, and cryopreserved platelet and packed RBC transfusions. Both dogs fully recovered after treatment.

Clinical Relevance—This was the first report of survival for dogs with inadvertent prolonged cyclophosphamide intoxication subsequent to pharmacy error. Although the 2 dogs had similar clinical signs and clinicopathologic findings, the severity of disease and treatment required differed for each dog. Dogs can recover from prolonged cyclophosphamide intoxication provided appropriate supportive care is administered.

Contributor Notes

Dr. Wells' present address is MedVet Cincinnati Medical and Cancer Center for Pets, 3964 Red Bank Rd, Fairfax, OH 45227. Dr. Sabatino's present address is North Carolina Veterinary Specialists, 501 Nicholas Rd, Greensboro, NC 27409.

Address correspondence to Dr. Wells (jwells@medvetforpets.com).